Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Flagstaff, AZ

August 31, 2009Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 31, 2009, 3:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2009, 3:09 PM MST (22:09 UTC)
Expired
Aug 31, 2009, 6:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:50 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 9:50 AM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST MON AUG 31 2009

.SYNOPSIS...PRECIPITATION CHANCES WILL INCREASE TODAY AND TUESDAY AS
SOUTHERLY FLOW AROUND HIGH PRESSURE NOW CENTERED OVER NEW MEXICO
BRINGS ADDITIONAL LOW LEVEL MOISTURE INTO THE NORTHLAND. EXPECT
SLIGHTLY COOLER TEMPERATURES WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS OVER NORTHERN ARIZONA THROUGH MUCH OF THE WEEK.

&&

.DISCUSSION...AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS
APPEARS IN STORE FOR THIS AFTERNOON AND EVENING...AS MOISTURE
GRADUALLY INCREASING ACROSS THE NORTHLAND. DEWPOINTS THIS HOUR ARE
ABOUT 3 TO 6 DEGREES MORE MOIST THAN THIS TIME YESTERDAY.
STILL...MOST LOCATIONS WILL SEE NEAR TO SLIGHTLY WARMER THAN NORMAL
DAYTIME TEMPERATURES AGAIN THIS AFTERNOON. FORECAST ZONES/GRIDS
APPEAR IN GOOD SHAPE WITH NO UPDATES ANTICIPATED AT THIS TIME.

&&

.PREV DISCUSSION /330 AM MST/...LOW LEVEL MOISTURE CONTINUES TO INCH
UPWARD OVER NORTHERN ARIZONA THIS MORNING. 24H CHANGE IN SURFACE
DEWPOINTS INDICATE A COUPLE MORE DEGREES WARMER THIS AM...WITH
SATELLITE BASED IPW HOLDING AT YESTERDAYS VALUES. TODAY LOOKS LIKE
IT WILL BE QUITE WARM ONCE AGAIN...JUST A DEGREE OR TWO COOLER THAN
YESTERDAY WITH TEMPERATURES STILL AROUND 3-5 DEGREES ABOVE NORMAL
MOST AREAS. MORE FAVORABLE POSITIONING OF THE HIGH PRESSURE OVER
WESTERN NEW MEXICO WILL ALLOW FOR SLIGHTLY GREATER INSTABILITY
ACROSS THE CWA TODAY...WITH A BIT OF UPPER LEVEL COOLING AND A
CONTINUED INCREASE IN LOW LEVEL MOISTURE WHICH SHOULD ENGENDER
SOMEWHAT GREATER CONVECTIVE COVERAGE THIS AFTERNOON.

THERE IS SOME MODEL DISAGREEMENT TUESDAY THROUGH THE MIDDLE OF
THE WEEK. THE NAM IS SOMEWHAT MORE AGGRESSIVE WITH INCREASING
MOISTURE LATE TODAY AND TUE...WHILE THE 00Z GFS KEEPS NORTHERN
ARIZONA QUITE DRY. BEING AS THE OPERATIONAL GFS IS THE DRIEST
MEMBER OF THE GFS ENSEMBLE THROUGH THE WEEK...AM GOING ABOVE GFS
POP VALUES AND MORE IN LINE WITH THE TRENDS OF THE GFS ENSEMBLE
MEAN AND THE OPERATIONAL NAM. THE RESULT...A MODEST INCREASE
IN POPS THROUGH MIDWEEK IS IN ORDER AS MOISTURE CONTINUES TO
SEEP NORTHWARD INTO THE AREA.

FORECAST SOMEWHAT MORE COMPLICATED LATE IN THE WEEK AS THE
INFLUENCE OF HURRICANE JIMENA BEGINS TO IMPACT OUR WEATHER.
CURRENT GUIDANCE BRINGS THE HURRICANE NORTHWARD OVER BAJA
WEDNESDAY THROUGH FRIDAY. WHILE THIS IS A FAVORABLE SETUP FOR
A SURGE OF TROPICAL MOISTURE INTO THE STATE LATE IN THE WEEK
AND INTO THE WEEKEND...THE TIMING AND IMPACT OF ANY SURGE AND
THE REMNANT MOISTURE OF JIMENA IS FAR FROM CERTAIN...AND
HAVE CONTINUED TO NUDGE POPS UP FOR THIS TIME PERIOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS STILL EXPECTED TO START ALONG THE HIGHER TERRAIN AFT
18Z...THEN DRIFT DOWN INTO THE VALLEYS BY MID-LATE AFTERNOON. MOST
OF OUR TAF SITES SHOULD REMAIN DRY DESPITE CB IN VICINITY OF THE
AIRFIELDS THIS AFTERNOON. HOWEVER...KPRC AND KFLG WILL HAVE THE BEST
CHANCE FOR A BRIEF PERIOD OF RAIN. NUMEROUS OUTFLOW BOUNDARIES MAY
ALSO PRODUCE LOCALIZED VARIABLE/GUSTY WINDS ACROSS MUCH OF THE
REGION. OUTSIDE OF TSTM ACTIVITY...VFR CONDITIONS EXPECTED. STORMS
WILL DIMINISH AFT 01/02Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................KD
AVIATION................NP

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 31, 9:55 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST MON AUG 31 2009

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
955 AM MST MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN
ARIZONA THIS AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS THE
HIGHER TERRAIN OF THE WHITE MOUNTAINS...MOGOLLON RIM...AND YAVAPAI
COUNTY MOUNTAINS. A FEW OF THESE STORMS COULD BRING STRONG AND GUSTY
WINDS TO AROUND 50 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW INCREASE IN MOISTURE IS EXPECTED THROUGH THE MIDDLE OF THE
WEEK...WITH THUNDERSTORM ACTIVITY GRADUALLY BECOMING MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:31 PM MSTAreal Flood AdvisoryFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.